Search form



CL Mobile Menu

Adverse Vaccine Event or Coincidence?

Adverse Vaccine Event or Coincidence?

Vaccines have been blamed for a lot of things that have been shown scientifically not to be related. Gardasil, in particular, has been under fire for a long time. If it were my child that developed  Guillain-Barré syndrome 2 weeks after getting vaccinated, how difficult would it be for me and those around me to accept that this was a a coincidence and not cause and effect.

That said, while vaccines are, on the whole, extremely safe, they can cause rare adverse side effects. Let's see what you think about this case.

A 49-year-old man goes to his local drug store and gets a dT vaccine. Several weeks later he develops severe, unrelenting pain in his biceps on the same side he got the shot. He comes to you for consultation. He doesn't remember specifically where he got the shot, but thinks it was more on his outer arm and higher up than where he currently locates the pain. His exam is normal to you except for a minimal decrease in the biceps reflex as compared to the other side.  He asks, “Could this be related to my dT vaccination?” 

How do you answer his question? You tell him:

A. “No.” 

B. “No, unless the pharmacist gave you the shot in the wrong location and damaged a nerve.”

C. “Maybe,” and start a work-up for Guillain-Barré syndrome.

D. “Maybe; sometimes vaccines can cause a weird autoimmune problem that involves the brachial plexus nerves and you might be eligible for some money from the Vaccine Court.”

For answer and discussion, please click here.


Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.